Help, does anyone have experience of a teen using M-Cat (miao miao/mephedrone)?

(7 Posts)
flow4 Tue 03-Jan-12 07:56:51

I think I'm still in shock, so I'll keep this short... It might sound a bit weird and unemotional, but I don't know how to react yet...

My 16yo son came to me after midnight, telling me he was scared because his heart was beating 'wrong'. I asked a few Qs about anxiety and - because I am not stupid and it is just a couple of days after new years eve - about whether he had taken anything he shouldn't have. He quickly broke down, started sobbing and gasping, and confessed that he has been taking M-Cat (also known as mephadrone, drone, miao miao - according to Frank), that it had started as a monthly party thing but had got totally out of control over Christmas, and that he had stolen my bank card and spent around £700 of my money. He said sorry a lot and said he was going to stop and change...

I can't even begin to think about the money side of it now. I am a single parent on a lowish income, but this was money from an insurance claim sitting in a separate account (waiting for me to get my hall replastered from a bath leak) so luckily it will not bankrupt us. It doesn't seem as important as the health and life of my stupid son, who has been putting a chemical fertilizer up his nose ffs.

I have spent much of the night on the internet, so I now know something about the drug. It makes pretty scary reading, not least cos it's new and no-one seems to know much. My pressing questions are these, and I'd be really grateful if anyone has direct experience of anything similar with their own teen...

-I know teens have died fm this drug. Is this risk 'only' when they're actually taking it, or does it continue, and if so for how long? Do I need to worry about him dropping dead in his sleep or at college?
-How addictive is it? Is he going to have trouble stopping?
-Is there anything that will help with withdrawal symptoms?
-We live in a small town and it will be more or less impossible for him to avoid other kids who are also doing this drug... Any ideas about how he can manage this, esp since he clearly hasn't so far?

I will have a whole load of other questions and things to get my head round (including how could I not have noticed?) but these seem like the most urgent. If you know anything about this, I'd really welcome your comments.

MaryZed Tue 03-Jan-12 13:02:58

I'm pretty sure ds took it a lot, but I'm also pretty sure he doesn't now.

I know he replaced it with dope, which sounds safer but has it's own problems.

You can look at AskFrank, and ring Parentline - they will give you a local youth drug team, who can suggest someone to talk to. And do go and talk to someone, even if he refuses, it really will help.

With a bit of luck this has given him a fright. I found when ds stopped he would have a couple of days of anxiety, then about the third day he would be absolutely psychotic, then if he got past that ok, he would calm down. He did have trouble sleeping when he stopped.

If you have a sympathetic gp they might talk to him (but beware, lectures from strange doctors can do more harm than good).

Don't blame yourself. Don't waste time and energy on "if only" and "maybe" and "I should have/could have". Recriminations are a waste of time - you are where you are. Take a breath and move on from here.

Finally, you can't protect him from drugs. Everywhere he goes some kids will be using. He has to decide not to.

MaryZed Tue 03-Jan-12 13:03:48

By the way, unemotional is good smile. You need to deal with this practically, not emotionally.

I would second looking at Ask Frank, they have a lot of useful information. As far as your questions go, I can't give you definitive answers but I do have some experience of the effects of this drug so can maybe help a bit.

I wouldn't worry about him dropping dead in his sleep - the biggest risk is when you're actually taking the drug, especially if it's being combined with other things. Mephedrone stimulates the heart whilst simultaneously reducing the amount of oxygen that can be carried around the body by your blood, which in turn makes the heart beat even faster, and so on - it's a nasty drug to take too much of. The after-effect of all this stimulation is what he described as his heart beating 'wrong' - it's been having to work far too hard. This is a common after-effect of stimulants like mephedrone and shouldn't last. It sounds like he hasn't been taking the drug for long enough to do serious long-term damage. Another after-effect is depression and paranoia (again, this should wear off after a few days) which is probably why he was scared enough to talk to you.

Physically, it's not that addictive - he shouldn't have any withdrawal symptoms, other than whatever he's suffering now from the comedown - but it's the sort of drug you want to carry on taking, after you've had a first hit, so it's saying no in the first place that's the most important thing. Hopefully, as you say, this will have scared him enough for him not to want to take it again.

If you want to help him now, try and get some vitamin C into him (orange juice is good) and maybe some bananas and chocolate to try and get his seratonin levels back up. Please don't beat yourself up about not noticing what was happening - there's really no way you could have known that he was doing anything other than drinking. It sounds like you're dealing with this in absolutely the right way. I would definitely take the opportunity to talk to him about it now, while he's still feeling low about the whole thing. I think a lot of people think mephedrone's not that bad, because it was legal for a while and because it's cheap and easy to get hold of, but it really is quite a nasty substance. I hope that you manage to work things out with him. Good luck.

lazymum99 Tue 03-Jan-12 18:03:01

Don't underestimate the affect of psychological addiction to this drug. The physical addiction is very small, but if he bought £700 worth of a relatively cheap drug he has taken alot and obviously wants to repeat the affect pretty frequently. Talk to him (unemotionally) about whether he is finding it difficult to stop. He may need some counselling to help him. Party drugs start off infrequent and then certain individuals want them more and more. I am a form believer in an addictive personality, these drugs don't affect everyone the same way.

Don't blame yourself. When the publicity first came out about this drug I asked my then 18 year old if he knew anyone who had taken it. His reply was - he didn't think he knew anyone who hadn't taken it. You also can't remove them from other drug takers, they have to sort themselves out.

flow4 Tue 03-Jan-12 23:19:17

Thank you all very much for your replies, and esp for being very level-headed and practical - just what I need and much appreciated smile
I am too tired to say much more tonight (only got 1.5hrs sleep last night) but we are still talking, which is good, and he is still saying he will get a job and pay me back... I think I can handle this ok if he can take responsibility for what he's done and what he needs to sort out...
Thanks again!

purplecupcake Wed 04-Jan-12 13:25:32

700 pounds has bought even drug to last him a hell of a long time, what is it about a tenner a hit ? I nearly lost my son to this drug .. the paranoid state he got in to was unreal, he self-harmed that bad his whole body was covered in blood.. He laid on train tracks.. dont for one minute underestimate this drug, its a killer ...

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now